Colorado, 2021

Tornadoes and Hail in Colorado, July 3, 2021

July 3, 2021 · NWS BOU · 6 events in 3 counties and zones

Severe thunderstorms produced damaging winds, large hail, and two weak landspouts over Logan, Morgan and Washington counties. Large hail, up to ping pong ball size and wind gusts to 60 mph, caused minor tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging winds, large hail, and two weak landspouts over Logan, Morgan and Washington counties. Large hail, up to ping pong ball size and wind gusts to 60 mph, caused minor tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 3, 1:38 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 3, 1:38 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
238 PM MDT Sat Jul 3 2021

.SHORT TERM...(This evening through Sunday)
Issued at 219 PM MDT Sat Jul 3 2021

The upper level ridge can be seen on water vapor over the southwest
region with a dry conveyor belt along the northerly periphery across
Colorado. precipitable water values continue to be elevated with
values from 0.80 to over an inch across the plains. Storms motions
have improved since yesterday but continue to be lower with less
than 10kts through 600 mb. Further east model soundings continue to
show elevated PW values above an inch with hires ML CAPE nearing
1500 j/kg east of a Limon to Sterling line. Deep layer shear values
are on the lower side around 24 knots, however moderate to heavy
rain with golfball size hail will continue to be the main impacts
after 5 pm. Storms coverage is expected to improve after 8 pm this
evening.

For this evening, storms will clear leaving party cloudy
conditions and mild overnight temperatures.

On Sunday, the upper ridge will continue to build in with PW values
remaining high. Similar convective picture with less coverage given
any discernible source of aggressive lifting mechanism. Storms will
once again form over the higher terrain and progress ESE with
slightly faster flow aloft. Model soundings show CAPE values just
under 1000 j/kg with weak deep layer shear values but good lapse
rates. This will aid with convection and bring moderate to heavy
rain but could keep storms just below severe during the late
afternoon hours.

.LONG TERM...(Sunday night through Saturday)
Issued at 219 PM MDT Sat Jul 3 2021

For the 4th of July fireworks evening, high pressure ridge will
have built back eastward towards the four corners and western
Colorado with some amplification northward. This will likely keep
the majority of the storms over the mountains, Palmer Divide and
adjacent plains and then more isolated or no activity over the far
plains. By late evening and towards dusk, appears much of the
activity will have already cleared the area except for
southern/eastern portions of the county warning area and
especially Elbert and Lincoln counties. So probably not much of a
lightning fire works show for Northern Colorado. Should be good
viewing for man made fireworks displays across much of the area.

For Monday, moisture levels on the increase again with precipitable
water values increasing again to over an inch from the Front
Range foothills and eastward over the plains. Dewpoints will be
hold in the 50s for much of the day. This will result in an
increase in the flash flood threat, especially over the burn
scars. The high pressure ridge does retrograde a bit on Monday as
a weak trof rotates around the high pressure ridge for Monday
afternoon/evening. This wave will help enhance storm chances
through the day.

Slightly more subsident airmass moves in behind the trof for
Tuesday. There is still ample moisture around on Tuesday but
airmass looks to have stabilized some, so overall thunderstorm
chances may end up being at least lower on the plains, but
highest chances remaining over the mountains and higher terrain.

In the Wednesday through Thursday time frame, the high pressure
ridge aloft will be centered across the Great Basin region with a
resultant light to moderate northwest flow pattern across Colorado.
Temperatures through this period will be warmer and at or lightly
above seasonal normals for this time of year. Moisture appears to
be on the limited side through this period with only slight
chances of late day showers and thunderstorms. The GFS does
showing the next wave rotation around the big high for late
Thursday time frame which may increase thunderstorm chance
slightly.

For Friday and into next weekend, the high pressure ridge
retrogrades further west into California. This may open the door
for some weak waves in the northwest flow and for slightly cooler
temperatures and a slightly better chance for storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 219 PM MDT Sat Jul 3 2021

Light winds will prevail through the TAF period. Storms will
increase after 21z with gates being impacted from 21z to 01z.
There are increasing chances of storms at DEN after 22z with
coverage being limited. Wind directions could become erratic with
outflow boundaries from storms in the vicinity. Conditions will
improve after 01z with drainage expected after 05z.

&&

.HYDROLOGY...
Issued at 219 PM MDT Sat Jul 3 2021

For the burn scars, with storm motions slightly quicker there is
less of a concern for stationary convection. However, instability
has aided in creating scattered coverage with elevated moisture
levels that could bring a moderate to strong cell over the burn scar
areas dropping a quarter to half an inch in less than an hour.

Expect an increasing threat for flash flooding, especially over
the burn scars for Monday afternoon and evening as moisture levels
increase and some enhancement from an upper level disturbance.
Tuesday there will still be ample moisture but marginal instability
may limit storm strength. Beyond Tuesday, a slow warming and
drying trend through the end of the week with reduced chances for
flash flooding.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Entrekin
AVIATION...Bowen
HYDROLOGY...Bowen
Hazardous weather outlook, Jul 3, 8:54 AM MST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
954 AM MDT Sat Jul 3 2021

COZ030>051-041600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
954 AM MDT Sat Jul 3 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms with heavy rainfall are expected this
afternoon and evening. Storms will initially form over the higher
terrain with a limited threat of flooding over the burn scars this
afternoon. Lightning will also accompany the storms which people
recreating outdoors should consider. Storms will progress off the
higher terrain and onto the plains after 2 pm bringing moderate to
heavy rain, lightning and small hail. Large hail will be possible
east of a Limon to Sterling line after 5 pm as storms progress and
become stronger into the evening hours. Storm coverage will
decrease during the early evening over the higher terrain and by 8
to 9 pm over the plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered afternoon thunderstorms with heavy rain will be possible
Sunday. The thunderstorms will be moving at a decent speed, so the
flash flood threat for the burn areas will be limited. Else where,
very low to no threat of flash flooding is expected. Showers and
thunderstorms with heavy rainfall will be more numerous Monday.
This will increase the flash flood threat, especially over the
burn areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
reports of heavy rain, flooding and hail will be appreciated.

In the hours before

Special weather statement, Jul 3, 1:22 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Denver CO
222 PM MDT Sat Jul 3 2021

COZ038-032100-
Larimer County Below 6000 Feet/Northwest Weld County CO-
222 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL
300 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rockport, or 20 miles south of Cheyenne, moving
southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Weld
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4072 10466 4089 10480 4095 10458 4078 10444
TIME...MOT...LOC 2022Z 314DEG 13KT 4086 10466

RPK
Special weather statement, Jul 3, 2:11 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Denver CO
311 PM MDT Sat Jul 3 2021

COZ038-042-043-032145-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
311 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WELD COUNTY UNTIL 345 PM
MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Briggsdale, or 21 miles northeast of Greeley, moving
southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Briggsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4065 10459 4077 10441 4058 10409 4038 10436
TIME...MOT...LOC 2110Z 319DEG 19KT 4061 10443

RPK

The radar

The Denver radar (KFTG), 151 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Washington

When
July 3, 3:19 PM MST to 3:20 PM MST
Where
Washington County, 0.87 mi NE of Burdett
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.370, -102.940

A landspout touched down briefly in an open field. No damage was observed.

Tornado, Morgan

When
July 3, 3:41 PM MST to 3:45 PM MST
Where
Morgan County, 5.98 mi WSW of Gary
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.060, -103.690

A landspout touched down briefly in an open field. No damage was observed.

Hail, Logan

When
July 3, 4:06 PM MST
Where
Logan County, 2.81 mi N of Crook
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.890, -102.810

Hail, Logan

When
July 3, 4:17 PM MST
Where
Logan County, 0.52 mi W of Fleming
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.680, -102.840

Thunderstorm Wind, Washington

When
July 3, 4:39 PM MST
Where
Washington County, 8.21 mi ENE of Elba
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.950, -103.030

Thunderstorm Wind, Washington

When
July 3, 5:01 PM MST
Where
Washington County, 6.69 mi ENE of Elba
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.950, -103.060

Strong winds downed tree branches.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyThe tornado archive for Colorado, 2021Warnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971624, 971625, 971621, 971622, 971633, 971623.